North Dakota, 2008

Damaging Wind in North Dakota, June 15, 2008

June 15, 2008 · NWS FGF · 1 event in 1 county or zone

A mid level low pressure system tracked across southern Canada, bringing very cold unstable air with it. One thunderstorm pulsed up to severe limits over the Devils Lake basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A mid level low pressure system tracked across southern Canada, bringing very cold unstable air with it. One thunderstorm pulsed up to severe limits over the Devils Lake basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 15, 1:11 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 15, 1:11 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
211 PM CDT SUN JUN 15 2008

.SHORT TERM...
AFTER AN ACTIVE WEEK OF WEATHER...THE OVERALL PATTERN WILL QUIET
DOWN FOR A WHILE. MODELS ARE IN DECENT AGREEMENT...WITH THE NAM
TOO BULLISH ON PRECIP POTENTIAL...SO WILL SIDE WITH THE MORE
CONSISTENT GFS.

FOR REST OF THIS AFTERNOON AND OVERNIGHT...EXPECT SOME SHOWERS OR A
RUMBLE OF THUNDER IN THE SOUTH THROUGH THIS AFTERNOON. THEREAFTER...SFC
RIDGING BUILDS INTO THE REGION AND EXPECT A GRADUAL CLEARING TREND
TO DEVELOP OVERNIGHT. TEMPS WILL FALL BELOW NORMAL ONCE AGAIN.

FOR MON-WED...A GRADUAL WARMING TREND IS EXPECTED WITH RIDGING
ALOFT AND WARMING THERMAL FIELDS. THE MERCURY SHOULD CLIMB TO
AROUND NORMAL FOR MIDWEEK...SOMETHING WE HAVEN/T SEEN FOR QUITE
SOME TIME. WE WILL KEEP A DRY FORECAST AS WELL...ALTHOUGH THE NAM/GFS
WOULD HINT AT SOME TSTORM POTENTIAL ON TUE. THERE REALLY ISN/T A
FOCUSING MECHANISM FOR CONVECTION TUE WITH SFC HIGH PRESSURE...EVEN
WITH SOME INSTABILITY. BY LATE WED...INSTABILITY AND MOISTURE
START RETURNING TO THE NORTHERN PLAINS. EXPECT CONVECTION TO HOLD
OFF UNTIL WED EVENING AFTER 00Z THU...SO WILL KEEP IT DRY THROUGH
WED AFTERNOON. IF THIS SYSTEM SPEEDS UP...WE MAY NEED TO INTRODUCE
SOME POPS BY WED AFTERNOON IN LATER FORECASTS.

.LONG TERM (THU-SUN)...
MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO WITH
A BLENDED SOLUTION ATTM. MODELS CONTINUE TO SHOW BASICALLY A STALLED
PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N PLAINS. A SERIES
OF IMPULSES ARE EXPECTED TO EJECT OUT THE BASE OF THE L/W TROF
RESULTING IN INSTABILITY...PROVIDING CHANCES FOR -SHRA AND -TSRA
EACH DAY. THEREFORE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM.

&&

.AVIATION...
MVFR CONDITIONS EXPECTED FOR THE FIRST PART OF THE PERIOD OVER THE
FA. LOOKING FOR -RA LATE THIS AFTERNOON AND EARLY EVENING AS WEAK
INSTABILITY TRIGGERS SHOWER ACTIVITY. CIGS EXPECTED TO BECOME VFR
LATER THIS EVENING THRU THE OVERNIGHT HOURS AS DRIER AIR PUSHES IN
FROM THE NORTH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/HOPKINS
Hazardous weather outlook, Jun 15, 6:03 AM CST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
703 AM CDT SUN JUN 15 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
703 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER THE
SECOND HALF OF THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Local storm report, Jun 15, 2:04 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
304 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     10 N PARK RAPIDS        47.06N 95.06W
06/14/2008                   HUBBARD            MN   TRAINED SPOTTER

            2 SIX INCH DIAMETER TREES DOWN

&&

DKELLENB
Local storm report, Jun 15, 2:34 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
334 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             8 ESE FERTILE           47.49N 96.13W
06/14/2008  E0.75 INCH       NORMAN             MN   TRAINED SPOTTER

            LOTS OF PENNY SIZED HAIL...COVERED THE DECK AND LOTS OF
            DAMAGE TO CROPS. GUSTS TO 50 MPH. TIME ESTIMATED.

&&

AHOMANN
Local storm report, Jun 15, 2:48 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 W TABOR               48.08N 96.99W
06/14/2008  E0.75 INCH       POLK               MN   PUBLIC

&&

G2
Local storm report, Jun 15, 4:31 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
531 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 N HATTON              47.65N 97.46W
06/14/2008                   TRAILL             ND   PUBLIC

            FIFTEEN INCH WIDE TREE DOWN.

&&

G2
Local storm report, Jun 15, 5:46 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
646 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 W BORUP               47.18N 96.61W
06/14/2008  M0.75 INCH       NORMAN             MN   PUBLIC

&&

G2
Local storm report, Jun 15, 6:44 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     2 NE ELIZABETH          46.40N 96.10W
06/14/2008                   OTTER TAIL         MN   PUBLIC

            TEN INCH BRANCH DOWN.

&&

G2

The radar

The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 15, 6:55 PM CST
Where
Eddy County, 11.78 mi S of Hamar
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.680, -98.570

The wind gust was measured at an NDAWN mesonet site along highway 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118651.